Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching meds
May 13, 2001

Doctor first of all thanks for extending a hand to those in need of information in this era of so may options of HIV treatment. I have been on Viracept/Combivir for 1.5 years now and results have been pretty satisfactory, my Initial VL (Oct-99) was 250.000 copies and CD4 of 50, nowdays it is VL < 50 copies and CD4 around 200, I am doing excellent with this combination, well being in general, but as many other people on Viracept the ghost of loose stools (very loose some times) is chasing me, somehow I have gotten used to live with it but my doctor suggested the posibility of changing my Viracept for Sustiva or Viramune, I think I would tend more to the Sustiva option due to liver and toxicities in general, so now my questions are, is this approach a common practice these days, what is the genral outcome of it?, should I be concerned with any side effects reported for sustiva other than the ones reported in the advertising brochure? Thanks in advance

Response from Dr. Boyle

There have been numerous "switch studies" looking at this issue and almost all arrive at the same conclusion: Switching from protease inhibitor-based HAART to non-nucleoside-based HAART (with Sustiva or Viramune) is safe and effective. Many of the patients at Cornell have made this switch due to side effects (for example, the diarrhea of Viracept), metabolic disturbances (elevated glucose or lipids), pill burden/dosing schedule problems or fear of long-term side effects. Almost all have tolerated the switch well, have maintained virologic control, and have gotten some improvement in their metabolic disturbances. I also prefer to use Sustiva rather than Viramune,a nd there are several reasons for that preference. First, the data are pretty convincing at this point that it Sustiva is more potent than Viramune. Second, it appears that Viramune is associated with a significantly higher rate of liver toxicity and severe rash. Third, I have not found the side effects associated with Sustiva (mostly vivid dreams, dizziness, mildly decreased concentration and mild depression for a few days to weeks) to be severe or to last long. Although some patients have had symptoms that last longer than the usual 2-3 weeks, many of these patients have elected to stay on Sustiva because the symptoms are mild and the alternatives are not attractive. The bottom line is that I would not have a problem with your doing a switch to Sustiva at this point, but you should be prepared for some side effects during the first few days at least and plan accordingly. If you read the Sustiva patient brochure carefully, I doubt that you will be blindsided by any unexpected side effects or problems. Good Luck!



Previous
timing of Meds
Next
Have you tried the enteric coated DDI, once a day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement